What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 8, 7:32 PM EST, 12 minutes earlier.
Area forecast discussion, Apr 8, 7:32 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
832 PM EDT Thu Apr 8 2021
.SYNOPSIS...
A complex low pressure system will keep a front over the region
through Friday. Another low continues the chance of showers
through Sunday. Dry weather is expected behind this system for
Monday and Tuesday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 820 PM EDT Thursday...
Thunderstorms have manage to take advantage of the instability
provided by today's heating ahead of the shortwave slipping
across the region: surface CAPE of the evening sounding was
~1000 j/kg, so no shock that we are getting some thunder and
lightning: that instability combined by the weak shear has
allowed for some isolated cells to produce some hail.
Will continue to monitor the showers and storms as they slip
across the area: generally expecting things to continue to
remain mostly quiet, though the HRRR is wanting to slightly
organize the line as it skips northeast past Lynchburg as it
slips into Sterling's coverage area.
Following the rain, wedge conditions start to build into the
region, coating the area in areas of fog and low clouds
generally in the foothills and Piedmont, into the Southern
Shenadoah and New River Valley.
Previous Discussion...
As of 150 PM EDT Thursday...
As we head through the afternoon, a shortwave/vort tracks into
the mountains, with upper divergence increasing to the
northeast. High- res models still highlight best shower chances
in a corridor from the Alleghanys of Virginia, southeast into
the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to
allow for some thunderstorms. Otherwise, rest of the CWA will
see isolated to scattered showers this afternoon, with lowest
threat across the NC piedmont into the foothills
Tonight, will see shallow wedge hold firm across the piedmont while
rest of the area will stay on the warm side of the front. Tail end
of vort will keep threat of showers high this evening along/north of
a BKW-LYH line, then should see some drying at least south of this
line overnight, which in agreement of the Euro/NAM solution. Could
see some drizzle/fog across the foothills/piedmont of VA outside the
showers, but the wedge overall does not look that strong. Lows in
the 50s most areas tonight.
Friday will see another scattering of showers/storms as another
shortwave pivots across the area, with best chance along/east of the
Blue Ridge. Temperatures overall are dependent on wedge/cloud cover
and showers, but leaned toward cooler MET. Still warm with mid to
upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid
70s south.
Forecast confidence high.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 225 PM EDT Thursday...
Showery and isolated thunderstorms while warm weather continues...
Backdoor front will have partially eroded the wedge by Friday night.
Overnight showers will be less numerous before a cold front
approaches Saturday night, and because of the lack of insolation to
help instability, don't expect any thunder after sundown. Showers
and storms pick up again Saturday afternoon. With the wedge eroded
and the best forcing of the weekend from the front, have isolated
thunder in the forecast for most of the area through Saturday
afternoon and evening. Rain persists through the night into early
Sunday morning, expecting this to be the period of heaviest rain. Up
to three-quarters of an inch in our northernmost counties around
Bath.
On Sunday after the front has passed, may have some lingering precip
before the closed low moves far enough north, which should be late
Sunday. Skies will also start to clear after an overcast weekend.
Despite the cloudiness, temperatures over the weekend will be still
be above normal for the time of year. Daily highs across the
forecast area will be in the high 60s or 70s this weekend.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...
Generally dry early, then an increasing chance for showers along
with a cooling trend later next week.
Ensemble guidance is consistent with indicating shallow ridging
aloft with a flat closed low spinning over the Great Lakes gradually
gaining some amplitude toward the latter portion of next week.
While this pattern will not favor any significant weather for the
Appalachians and central mid Atlantic region, it may not be
completely dry as some weak short waves cross the region especially
as the upper low starts to amplify later in the week. Cooler air
will steadily filter in from the northwest though since we will be
starting off the week above normal expect the cooldown will only
bring us closer to seasonal normals for mid April.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
As of 830 PM EDT Thursday...
Scattered showers and storms continue to press through the area
this evening, bringing brief moments of sub vfr ceilings and
visibilities, as well as some lightning. This wave is expected
to continue to press northeast over the next few hours.
Following the rain comes wedge conditions that will produce
very poor flight conditions in the east, impacting LYH and DAN.
Likewise, confidence has increased in that these wedge
conditions look to also impact BCB and ROA. BLF due to its
proximity away from the BLue Ridge looks to make it through the
night fairly well. LWB still remains of question, but given the
precipitation it has received there this evening, confidence
has risen enough to put fog in for tonight.
Tomorrow will see flight conditions gradually improving for TAF
sites near and east of the Blue Ridge. Following the improving
conditions will be yet another possible wave that could impact
flight conditions in the late afternoon, but high- res guidance
remains variable on how much/when these would impact sites so
any mention of showers/storms have been left out of TAFs at this
time.
Extended Aviation Discussion...
The next round of more widespread sub-VFR conditions arrive
Friday night into Saturday with a frontal boundary and
showers/storms. These conditions may linger into the first half
of Sunday before improving conditions through early next week.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS/WP
NEAR TERM...RR/WP
SHORT TERM...VFJ
LONG TERM...MBS
AVIATION...AMS/RR/WP
Hazardous weather outlook, Apr 8, 8:39 AM EST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
939 AM EDT Thu Apr 8 2021
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-091345-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
939 AM EDT Thu Apr 8 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 8, 5:58 PM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
658 PM EDT Thu Apr 8 2021
VAZ018-022-023-082330-
Botetourt-Craig-Roanoke-
658 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHERN ROANOKE...EASTERN CRAIG AND SOUTHWESTERN BOTETOURT
COUNTIES...INCLUDING THE CITY OF SALEM...
At 656 PM EDT, a strong thunderstorm was located near Salem or along
Interstate 81 near mile marker 141. This storm was producing
small hail and was moving north at 45 mph.
Winds in excess of 30 mph and pea size hail are likely with this
storm.
Locations impacted include...
western Roanoke...
Salem...
Troutville...
New Castle...
Catawba...
Fincastle...
and Abbott.
Frequent lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3756 7980 3725 7998 3730 8019 3762 8011
TIME...MOT...LOC 2256Z 197DEG 39KT 3737 8006
RAB
Special weather statement, Apr 8, 6:04 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT Thu Apr 8 2021
VAZ024-035-082330-
Amherst-Rockbridge-
704 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ROCKBRIDGE AND NORTHWESTERN AMHERST COUNTIES...THE CITY
OF BUENA VISTA AND THE CITY OF LEXINGTON...
At 701 PM EDT, a strong thunderstorm was located over Buena Vista,
moving north at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lexington...
Buena Vista...
Rockbridge Baths...
Cornwall...
Alto...
Fairfield...
and Oronoco.
This storm will impact Interstate 81 between mile markers 180 and
195 during the next 30 minutes. Drivers along this section of the
interstate should be prepared to encounter very heavy rain, small
hail, potentially gusty winds, and severely reduced visibility.
Reduce speed or safely exit the interstate if possible until the
storm has passed.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3793 7920 3789 7915 3786 7915 3767 7928
3774 7948 3801 7936
TIME...MOT...LOC 2301Z 196DEG 11KT 3777 7936
RABSpecial weather statement, Apr 8, 6:49 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT Thu Apr 8 2021
VAZ020-090015-
Bath-
749 PM EDT Thu Apr 8 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
At 748 PM EDT, a strong thunderstorm was located near Warm Springs,
moving north at 30 mph. The storm will move very close to the U.S.
220 corridor.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Warm Springs...
Hot Springs...
Burnsville...
and Williamsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3822 7971 3820 7956 3796 7970 3799 7985
3825 7984 3825 7982 3826 7981 3826 7980
3827 7980
TIME...MOT...LOC 2348Z 194DEG 24KT 3806 7976
RABSpecial weather statement, Apr 8, 7:12 PM EST, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
812 PM EDT Thu Apr 8 2021
VAZ019-020-023-090100-
Botetourt-Bath-Alleghany-
812 PM EDT Thu Apr 8 2021
...AN AREA OF STRONG THUNDERSTORM WILL AFFECT
CENTRAL ALLEGHANY...BATH AND NORTHWESTERN BOTETOURT COUNTIES IN WEST
CENTRAL VIRGINIA AS WELL AS THE CITY OF COVINGTON THROUGH 900 PM EDT...
At 809 PM EDT, a strong thunderstorm was located near Gala or near
Oriskany, moving north at 15 mph. Other thunderstorms were located
near Natural Well and near Mountain Grove.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Oriskany...
Hot Springs...
Iron Gate...
and Douthat State Park.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3816 7955 3755 7985 3758 8000 3763 8003
3822 7984
TIME...MOT...LOC 0009Z 193DEG 15KT 3766 7990
RABSpecial weather statement, Apr 8, 7:38 PM EST, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
838 PM EDT Thu Apr 8 2021
VAZ045-090115-
Campbell-
838 PM EDT Thu Apr 8 2021
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMPBELL COUNTY...
At 837 PM EDT, Strong thunderstorm were located over Gladys, or 8
miles south of Rustburg, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Evington...
Rustburg...
Hodges...
Gladys...
Long Island...
and Timberlake.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7911 3709 7912 3709 7913 3708 7914
3718 7935 3734 7923 3723 7897
TIME...MOT...LOC 0037Z 211DEG 5KT 3716 7912
RAB